Alert archive / New York / Flash Flood Warnings in 1999

Flash Flood Warning 79, NWS New York, NY

September 17, 1999Westchester County, New York

NWS New York, NY issued this flash flood warning at Sep 17, 1999, 9:00 PM EDT for Westchester County, New York. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 1999, 9:00 PM EDT (01:00 UTC)
Expired
Sep 18, 1999, 4:00 AM EDT
In force
7 hr
Issued by
NWS New York, NY
Area
Whole counties

County Westchester County, NY

The radar

The Brookhaven radar (KOKX), 81 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 1999-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 1999-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1673 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKX 180102
FFWNYC
CTC009-NJC003-013-031-NYC087-119-180900-

FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
900 PM EDT FRI SEP 17 1999

THE NATIONAL WEATHER SERVICE IN NEW YORK CONTINUES THE

* FLOOD WARNING FOR SMALL STREAMS AND URBAN AREAS IN...

  SOUTHEASTERN NEW YORK...
  ROCKLAND AND WESTCHESTER COUNTIES

  NORTHEASTERN NEW JERSEY...
  BERGEN...ESSEX AND PASSAIC COUNTIES

  SOUTHWESTERN CONNECTICUT...
  NEW HAVEN COUNTY

* UNTIL 400 AM EDT...

SPOT CHECKS WITH LOCAL AUTHORITIES INDICATE THAT FLOODING CONTINUES 
IN PORTIONS OF THE WARNED COUNTIES. THOUGH MOST RIVERS AND STREAMS 
HAVE CRESTED AND WERE FALLING A FEW REMAIN OUT OF THEIR BANKS.

IN NEW HAVEN COUNTY THE QUINNIPIAC RIVER AT WALLINGFORD IS STILL 
ABOVE FLOOD STAGE. IT WILL SLOWLY RECEDE OVERNIGHT.

IF YOU LIVE NEAR A STREAM AND EXPERIENCE RISING WATER LEVELS... MOVE 
TO HIGHER GROUND IMMEDIATELY. DO NOT DRIVE YOUR AUTOMOBILE THROUGH 
FLOODED ROADWAYS OR THROUGH POLICE BARRICADES. FIND AN ALTERNATE 
ROUTE.

.END/EY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 8:35 PM EDT, 25 minutes earlier.

Area forecast discussion, Sep 17, 8:35 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
835 PM EDT FRI SEP 17 1999

CURRENT ZN FCSTS LK FINE AND PLAN NO CHGS OF NOTE...JUST A LTL
TWEAKING HERE AND THERE.

AFT CHECKING WITH LCL COAST GUARD STA IT SEEMS THAT THE HVY SURF HAS
ABATED. ACCORDINGLY WL TAKE DOWN THE HVY SURF ADVSRY WITH THIS UPDT.

SFC WNDS ACRS THE CSTL WTRS HV ALSO DCRD AS THE LO CNTR THAT WAS ONCE
FLOYD CONTS TO MOV AWAY. WL CHG GALES TO SCA WITH THIS ISSUANCE.

REGARDING SML STRM AND URBAN FLDG - SPOT CHKS W/LCL AUTHORITIES
INDICATE FLDG CONTS IN MANY AREAS. THO MOST RVR AND STRM LVLS WERE
FALLING A FEW WERE STILL OUT OF THEIR BNKS. WL CONT THE FLD WRNG
OVRNGT.

.NYC/OKX...SCA...ANZ355-353-350-335-330-338.
     FFW...NYC067>071-NJZ002>006-011-CTZ005-006-009-010.
     FLW...RAMAPO RVR AT MAHWAH.

EY

In the hours before

Special weather statement, Sep 17, 3:55 PM EDT, 5 hours 5 minutes before
NYZ074>077-080-081-ANZ355-353-350-181000-

SPECIAL WEATHER STATEMENT...HEAVY SURF ADVISORY
NATIONAL WEATHER SERVICE NEW YORK NY
355 PM EDT FRI SEP 17 1999

...THE NATIONAL WEATHER SERVICE CONTINUES A HEAVY SURF ADVISORY FOR
OCEAN FACING SHORES THROUGH TONIGHT...

SEAS REMAIN VERY ROUGH FOLLOWING THE PASSAGE OF WHAT WAS ONCE
HURRICANE FLOYD. WINDS BETWEEN LOW PRESSURE OVER NEW ENGLAND THAT
WAS ONCE FLOYD AND APPROACHING HIGH PRESSURE FROM THE GREAT LAKES
WILL GUST TO GALE FORCE THIS AFTERNOON BEFORE SLOWLY SUBSIDING.
WAVES FROM MORICHES INLET EAST TO MONTAUK POINT AS HIGH AS 9 TO 12
FEET WILL BE SEEN THROUGH EARLY EVENING. TO THE WEST...WAVES OF 8 TO
10 FEET WILL OCCUR. THE WAVES WILL SLOWLY SUBSIDE TONIGHT AND
SATURDAY.

HEAVY SURF BRINGS THE DANGER OF RIP TIDES...BEACH EROSION AND
WASH-OVERS. PLEASURE BOATERS AND SMALL CRAFT SHOULD REMAIN IN PORT.
INLETS SUCH AS JONES...FIRE ISLAND...SHINNECOCK AND MORICHES WILL
EXTREMELY ROUGH THIS AFTERNOON AND TONIGHT. ANYONE GOING TO THE
BEACH THIS AFTERNOON SHOULD NOT ATTEMPT TO ENTER THE WATER.

REYNOLDS
WFO BROOKHAVEN/NEW YORK CITY NY
Special weather statement, Sep 17, 3:55 PM EDT, 5 hours 5 minutes before
NYZ074>077-080-081-ANZ355-353-350-181000-

SPECIAL WEATHER STATEMENT...HEAVY SURF ADVISORY
NATIONAL WEATHER SERVICE NEW YORK NY
355 PM EDT FRI SEP 17 1999

...THE NATIONAL WEATHER SERVICE CONTINUES A HEAVY SURF ADVISORY FOR
OCEAN FACING SHORES THROUGH TONIGHT...

SEAS REMAIN VERY ROUGH FOLLOWING THE PASSAGE OF WHAT WAS ONCE
HURRICANE FLOYD. WINDS BETWEEN LOW PRESSURE OVER NEW ENGLAND THAT
WAS ONCE FLOYD AND APPROACHING HIGH PRESSURE FROM THE GREAT LAKES
WILL GUST TO GALE FORCE THIS AFTERNOON BEFORE SLOWLY SUBSIDING.
WAVES FROM MORICHES INLET EAST TO MONTAUK POINT AS HIGH AS 9 TO 12
FEET WILL BE SEEN THROUGH EARLY EVENING. TO THE WEST...WAVES OF 8 TO
10 FEET WILL OCCUR. THE WAVES WILL SLOWLY SUBSIDE TONIGHT AND
SATURDAY.

HEAVY SURF BRINGS THE DANGER OF RIP TIDES...BEACH EROSION AND
WASH-OVERS. PLEASURE BOATERS AND SMALL CRAFT SHOULD REMAIN IN PORT.
INLETS SUCH AS JONES...FIRE ISLAND...SHINNECOCK AND MORICHES WILL
EXTREMELY ROUGH THIS AFTERNOON AND TONIGHT. ANYONE GOING TO THE
BEACH THIS AFTERNOON SHOULD NOT ATTEMPT TO ENTER THE WATER.

REYNOLDS
WFO BROOKHAVEN/NEW YORK CITY NY

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 9:00 PM EDTFlash Flood WarningOKXRockland7 hr

Nearby

Flash Flood Warnings in New York, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.